Alert archive / Florida / Tornado Warnings in 1997
Tornado Warning 17, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at May 27, 1997, 6:11 PM EDT for Columbia County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 1997, 6:11 PM EDT (22:11 UTC)
- Expired
- May 27, 1997, 6:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Columbia County, FL
The radar
The Moody AFB radar (KVAX), 83 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 5:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1370 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 272211 RRA TORJAX FLC023-272245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 611 PM EDT TUE MAY 27 1997 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 645 PM EDT FOR PERSONS IN THE FOLLOWING LOCATIONS... IN NORTH FLORIDA ...COLUMBIA COUNTY COLUMBIA COUNTY SHERIFFS OFFICE HAS REPORTED A TORNADO ON THE GROUND AT THE INTERSECTION OF HIGHWAYS 240 AND 242 IN LAKE CITY. THIS STORM WILL MOVE SOUTHEAST TOWARD LULU AND OLUSTEE CREEK THROUGH 645 PM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 27, 5:50 PM EDT, 21 minutes earlier.
Area forecast discussion, May 27, 5:50 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 550 PM EDT TUE MAY 27 1997 UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH THAT WILL BE IN EFFECT UNTIL 9 PM AND TO RAISE POPS. SEVERE WX IN PROGRESS IN GOOD PART OF CWA (INCLUDING WIND GUST TO 92 KTS AT NIP). 08
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:04 PM EDT | Severe Thunderstorm Warning | JAX | Clay | 56 min |
| May 27, 4:11 PM EDT | Severe Thunderstorm Warning | JAX | Putnam, Saint Johns | 49 min |
| May 27, 4:23 PM EDT | Severe Thunderstorm Warning | JAX | Columbia, Suwannee | 67 min |
| May 27, 4:34 PM EDT | Severe Thunderstorm Warning | JAX | Flagler | 56 min |
| May 27, 4:56 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Nassau | 64 min |
| May 27, 5:04 PM EDT | Severe Thunderstorm Warning | JAX | Hamilton | 56 min |
| May 27, 5:07 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Marion | 53 min |
| May 27, 5:11 PM EDT | Severe Thunderstorm Warning | JAX | Clay | 49 min |
| May 27, 5:31 PM EDT | Severe Thunderstorm Warning | JAX | Columbia, Suwannee | 59 min |
| May 27, 5:51 PM EDT | Tornado Warning | JAX | Duval | 39 min |
| May 27, 6:03 PM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 42 min |
| May 27, 6:15 PM EDT | Severe Thunderstorm Warning | JAX | Baker, Bradford, Union | 60 min |
| May 27, 6:23 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Gilchrist | 67 min |
Nearby
Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.